How would you treat a patient with CLL who developed warm autoimmune hemolytic anemia?

Eric D. Jacobsen, MD
Clinical Director, Adult Lymphoma Program, Senior Physician, Assistant Professor of Medicine, Harvard Medical School, Dana Farber Cancer Institute

This month, Dr. Jacobsen discusses how to treat a patient with chronic lymphocytic leukemia who develops warm autoimmune hemolytic anemia.

And don’t forget to check out next month’s clinical dilemma – send in your responses for a chance to win an ASH Clinical News-themed prize!

CLINICAL DILEMMA

A 65-year-old man with Rai stage II chronic lymphocytic leukemia (CLL), splenomegaly, and no 17p deletion was asymptomatic for a few years, then developed warm autoimmune hemolytic anemia (AIHA). He responded to rituximab/prednisone, then had recurrent hemolysis about two years later and was retreated with rituximab/prednisone with another good response. The prednisone was tapered slowly over several months, but the patient started having recurrent mild hemolysis with a prednisone dose of 10 mg every other day. The dose was re-escalated to 20 mg every other day with no improvement. He is about five months from the last rituximab course. He has no other clinical CLL-related symptoms. How would you proceed with further management of AIHA? Re-treat with rituximab? Add other immune suppressive agents? Initiate CLL specific treatment? Any particular preferred regimen in this setting?

EXPERT OPINION

It seems as though the patient has refractory AIHA, but apart from this has no other indications for therapy for his CLL. My favored option in a patient with CLL with refractory AIHA would be to treat his underlying CLL rather than pursuing additional therapy directed at AIHA. In the International Workshop on CLL guidelines, autoimmune cytopenias that are not controlled with corticosteroids represent an indication for treatment. I would suggest testing the immunoglobulin heavy chain (IGHV) gene status of his CLL. Ibrutinib would be a reasonable firstline therapy regardless of IGHV and certainly preferable to chemoimmunotherapy if the patient is IGHV-unmutated. The downside of ibrutinib, of course, is the need for indefinite therapy and the possibility of bleeding complications and arrythmia. Based on a recent New England Journal of Medicine (NEJM) publication, venetoclax and obinutuzumab would also be very reasonable and gives the possibility of time-limited therapy, which I find attractive. There was also an NEJM publication looking at time-limited therapy with ibrutinib and venetoclax that looked quite promising, although we do not have results from randomized trials with this combination and at present I would still favor venetoclax/obinutuzumab. If the above options are contraindicated and chemoimmunotherapy is preferred, then bendamustine and rituximab would be reasonable, although much less attractive if the IGHV is unmutated.

Reference

Fischer K, Al-Sawaf O, Bahlo J, et al. Venetoclax and obinutuzumab in patients with CLL and coexisting conditions. N Engl J Med. 2019;380:2225-36.


How did readers respond? Check out You Make the Call – Readers’ Response.

NEXT MONTH'S CLINICAL DILEMMA

I just saw a 78-year-old female patient with a prolonged partial thromboplastin time (PTT) for a second opinion. She was first noted to have a prolonged PTT in early adulthood. Subsequent testing disclosed a positive lupus anticoagulant and anticardiolipin antibodies. She has had no bleeding or clotting problems over the years. She recently saw another hematologist for the prolonged PTT. The following blood tests were obtained: Factor IX (FIX) activity less than 1, FIX inhibitor of 3.3 Bethesda Units, factor VIII activity of 63, a negative von Willebrand panel, thrombin clotting time of 16 seconds, fibrinogen of 365, prothrombin time of 14.3 seconds, and PTT of 107 seconds. Three weeks ago, she was initiated on prednisone 70 mg daily. She denies any history of deep vein thrombosis, pulmonary embolism, transient ischemic attack, myocardial infarction, or cerebrovascular accident. In my opinion, the prolonged PTT is secondary to the antiphospholipid antibodies, which were not reassessed. These are likely also interfering with the FIX inhibitor test. I would like to get her off the prednisone as soon as possible. How would you treat this patient?

How would you respond? Email us at ashclinicalnews@hematology.org.

Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.

SHARE